Bowel symptoms can affect nearly 70 percent of individuals with MS. Because MS interrupts or slows the transmission of signals to and from the brain and spinal cord, the electrical impulses to the muscles that are involved in emptying the bowel can become disrupted. MS may also prevent pelvic floor muscles from relaxing. These muscles are used to help void fecal matter. Also, MS may block the natural increase in activity of the colon following meals.
Most individuals experience constipation or slow bowel. Some people with MS have reported bowel incontinence (loss of bowel control) and diarrhea, although these latter symptoms are less common than constipation in individuals with MS.
Constipation is very common among people with MS. In general, inadequate daily fluid, not enough dietary fiber (less than 20 grams of fiber per day), and lack of physical activity all affect the digestive system. Medications and supplements may also contribute to constipation.
Constipation is characterized by infrequent bowel movements (usually fewer than three bowel movements per week), or by needing to strain to eliminate stool. Constipation can contribute to abdominal cramping, bloating, fullness, or discomfort.
A very distressing symptom, bowel incontinence is the loss of voluntary bowel control. This can range from occasionally leaking a small amount of stool and passing gas to completely losing control of bowels. Bowel retraining can help encourage normal bowel movements. Aspects of this routine may include setting aside time every day to try to empty the bowels, taking in enough daily fiber to keep stool formed, and avoiding foods that trigger loose stool for you.
Some individuals experience diarrhea. Diarrhea occurs when the bowel contents progress too rapidly along the digestive tract, resulting in frequent bowel movements that yield watery, loose stools. This is sometimes the result of allergies or sensitivity to spicy foods or dairy products, contaminated water or food, a change in activity level, or a stomach virus. Chronic diarrhea can also contribute to dehydration or poor nutrient absorption in people with MS.
Many behavior modification techniques may be used to manage bowel symptoms. Here are a few suggestions:
- Increase your fluid intake. Try to drink six to eight glasses of water daily.
- Drink something hot as the first beverage in the morning (tea, coffee, etc.) to stimulate a bowel movement (BM). Peristaltic activity (that moves food and waste through the intestines) is increased after a hot beverage or meal.
- Try to maintain regularity. Establish a regular time for emptying the bowels. Plan trips to the bathroom immediately after meals, since eating is a natural stimulus for having a bowl movement. Take your time in the bathroom, but if after 10-15 minutes you do not have a BM, try again later. Try to wait no more than two to three days between bowel movements.
- Increase your fiber intake. Eating plenty of fresh fruits and vegetables as well as whole grain breads and cereals is the best way to increase the amount of fiber you eat. High fiber cereal can be eaten dry or sprinkled over other foods. You might try a high fiber supplement but real food is best.
- Be sure to exercise. Activity such as walking helps normalize bowel function.
The message here is that bowel symptoms can be treated once these symptoms are discussed openly and proper assessment is completed. It’s important to share your concerns with your healthcare providers; if they are not able to help, ask for a referral to someone who can help. You may need a referral to a gastroenterologist for bowel management.
Medications for constipation:
- Stool softeners
- Colace® (docusate)
- Bulk formers
- Metamucil® (psyllium hydrophilic mucilloid)
- Laxatives; oral medications
- Milk of Magnesia® (magnesium hydroxide)
- Mineral oil
- Laxatives; rectal stimulants
- Glycerin suppositories
- Dulcolax® (bisacodyl) suppositories
- Enemeez® Mini Enema (docusate)
- Fleet® (sodium phosphate) Enema
Medications for diarrhea:
- Imodium® and related medications
Please note that long-term use of laxatives can be dangerous. Please consult your healthcare provider.
Written by Marie A. Namey, APN, MSCN
Advanced Practice Nurse
Mellen Center for Multiple Sclerosis Treatment and Research, Cleveland Clinic
This content originally appeared in the Summer/Fall 2013 issue of The Motivator.